Advice for headaches while on tamoxifen?


Question from Curly: I have been on tamoxifen for 2 1/2 years now and have been getting almost daily, terrible headaches. My oncologist hasn't heard of this, but had me stop for 1 month. The headaches have lessened dramatically. He has since divided the dose, but my headaches have returned. I have to take it for a few more years, but I can't live with these headaches.
Answers - Patricia A. Ganz, M.D. Headaches are a side effect of tamoxifen that are not as widely known and recorded, so some physicians may not have seen them. But I have seen them relatively frequently in young premenopausal women or in the time close to menopause when hormonal fluctuations seem to bring on headaches even in healthy women. In general when I have given this to women for breast cancer prevention, we have decided not to continue tamoxifen if it causes troublesome disabling headaches. In your situation where you are being treated for breast cancer, this may be more difficult although there are other endocrine strategies for premenopausal women, which could include giving a drug such as goserelin (brand name: Zoladex) or Lupron (chemical name: leuprolide), which would shut down the ovarian function and be equally effective.

On Wednesday, August 15, 2007, the Ask-the-Expert Online Conference was called Managing Ongoing Medications. Patricia Ganz, M.D. and moderator Lillie Shockney, R.N., B.S., M.A.S. answered your questions about staying on track with breast cancer medications you have to take on a regular basis.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C2a
C2b
Evergreen-donate
Back to Top